Nevada, 2009Strong Wind in Nevada, May 3, 2009
May 3, 2009 · NWS REV · 1 event in 1 county or zone
A late-season storm brought strong winds to western Nevada.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late-season storm brought strong winds to western Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at May 3, 4:28 AM PST, 10 hours 12 minutes earlier.
Area forecast discussion, May 3, 4:28 AM PST, 10 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
528 AM PDT SUN MAY 3 2009
.SHORT TERM...
PERIODS OF STRONG WINDS AND MODERATE TO LOCALLY HEAVY RAINFALL
WILL TAKE CENTER STAGE FOR THE NEXT FEW DAYS. AREAS FROM THE LAKE
TAHOE BASIN NORTHWARD ACROSS THE WESTERN PORTION OF THE LASSEN
ZONE ARE MOST LIKELY TO RECEIVE SIGNIFICANT AMOUNTS OF ADDITIONAL
RAINFALL THIS MORNING AND AGAIN MONDAY NIGHT...MORE DETAILS ARE
HIGHLIGHTED IN THE HYDROLOGY SECTION BELOW.
STRONG WINDS WILL SPREAD OVER THE REGION TODAY WITH WIND
ADVISORIES ISSUED FOR SEVERAL ZONES. THE HIGHEST GUSTS ARE
EXPECTED ALONG THE HIGHWAY 395 CORRIDOR FROM RENO SOUTH TO NRN
MONO COUNTY...WHERE A FEW SITES MAY BRIEFLY REACH HIGH WIND
CRITERIA. HOWEVER...THE MAJORITY OF THE RENO AND MONO COUNTY ZONES
SHOULD REMAIN IN ADVISORY CRITERIA SO A WARNING WAS NOT JUSTIFIED
AT THIS TIME. DESPITE DECENT 700 MB FLOW OF 45-50 KT...POSSIBLE
PRECIP LOADING AND A STABLE LAYER ALLOWING WINDS TO MIX DOWN THE
EAST SLOPES OF THE SIERRA...OTHER PARAMETERS USUALLY ASSOCIATED
WITH SIGNIFICANT HIGH WINDS SUCH AS A TIGHT THERMAL GRADIENT/COLD
FRONT OR A STANDING WAVE SIGNATURE ARE EITHER NONEXISTENT OR NOT
APPARENT ON THE LATEST GUIDANCE DATA.
AFTER A SHORT BREAK IN BOTH PRECIP AND WINDS TONIGHT AND EARLY
MONDAY...THE NEXT SHORTWAVE IN THE SERIES ARRIVES TO THE WEST
COAST BY LATE MONDAY. THIS SYSTEM HAS THE POTENTIAL FOR A LONGER
TAP OF DEEP PACIFIC MOISTURE AS IT REACHES NERN CA AND THE TAHOE
BASIN. THE OTHER CONCERN IS FOR ANOTHER POTENTIAL WIND EVENT
STARTING LATE MONDAY AFTERNOON BUT INTENSIFYING MON NIGHT AS THE
SHORTWAVE MOVES INLAND. THE NAM IS MOST AGGRESSIVE WITH 700 MB
WINDS UP TO 70 KT AND A MORE SIGNIFICANT LEE SIDE STABLE LAYER
SHOWING UP ON THE MODEL SOUNDING BTWN 06Z-12Z LATE MON NIGHT INTO
EARLY TUES MORNING. THE GFS IS SOMEWHAT LESS INTENSE BUT STILL
BRINGS GUSTY WIND POTENTIAL TO THE REGION...SO THE WIND SPEEDS
WERE RAISED TO JUST BELOW ADVISORY FOR NOW BUT A MORE SERIOUS WIND
POTENTIAL EXISTS IF THIS SYSTEM TRENDS TOWARD THE SCENARIO
PRESENTED BY THE NAM GUIDANCE. MIN TEMPS WERE ALSO RAISED SEVERAL
DEGREES MON NIGHT DUE TO THIS INCREASE IN WINDS.
THE REGION SHOULD GET A BREAK IN THE ACTION FOR TUESDAY-TUES NIGHT BUT
MODERATE WINDS ARE STILL LIKELY AS TEMPS GRADUALLY BECOME WARMER.
ANOTHER SHORTWAVE MAY BRING YET ANOTHER ROUND OF RAIN TO NERN CA
BY LATE TUES NIGHT ALTHOUGH THIS APPEARS LESS INTENSE THAN THE
SYSTEMS AFFECTING THE REGION TODAY AND MONDAY NIGHT. MJD
.LONG TERM...WEDNESDAY THROUGH SATURDAY...
MEDIUM RANGE MODELS CONTINUE TO SHOW RISING HEIGHTS AND A GRADUAL
LIFTING NORTH/WEAKENING OF STORM TRACK AS UPPER LOW OVER THE GULF OF
ALASKA/NORTHEAST PAC FILLS AND MOVES NORTHEAST. ONE MORE SHORTWAVE
WILL AFFECT THE AREA WEDNESDAY WITH A CHANCE OF RAIN FROM TAHOE
NORTHWARD ALONG WITH GUSTY WINDS. WINDS WERE INCREASED ESPECIALLY
NORTH HALF OF AREA AS H7 FLOW IS FORECAST TO INCREASE TO 40-60KT.
OTHERWISE DRIER AND WARMER CONDITIONS ARE EXPECTED WITH TEMPERATURES
CLIMBING BACK TO SLIGHTLY ABOVE NORMAL. DETERMINISTIC RUNS OF BOTH
THE GFS/ECMWF BRING A WEAK SHORTWAVE ACROSS THE AREA SATURDAY AND
WERE OVERALL FLATTER WITH THE RIDGE LATE IN THE WEEK. WHILE THE GFS
DOES NOT HAVE MUCH SUPPORT FROM ITS ENSEMBLE SUITE REGARDING THIS
SLIGHTLY COOLER SCENARIO...THE ECMWF DOES SUPPORT IT AND HIGH
TEMPERATURES WERE KEPT ABOUT 5 DEGREES BELOW THE HIGH END OF THE MOS
ENSEMBLE RANGE. A SLIGHT CHANCE OF SHOWERS WAS MAINTAINED NORTHEAST
CALIFORNIA SATURDAY ALTHOUGH MOISTURE/QPF ARE GOING TO BE LIMITED
WITH THIS WEAK SYSTEM. HOHMANN
&&
.AVIATION...
RAIN IS EXPECTED TO PICK UP THIS MORNING AND AFFECT MAINLY THE TAHOE
BASIN TAF SITES THROUGH ABOUT 18Z. CIGS/VSBYS WILL DROP TO MVFR AT
TIMES AT BOTH KTVL/KTRK. ISOLD-SCT SHOWERS WILL RESULT IN MAINLY MT
TOP OBSCURATION EAST OF THE SIERRA OVER KRNO/KLOL. PRECIPITATION
SHOULD TAPER THIS AFTERNOON AND END BY TONIGHT.
WIND WILL BE THE MAIN PROBLEM WITH RIDGE WIND GUSTS INCREASING TO
80KT. SURFACE GRADIENT WILL ALSO INCREASE THIS MORNING AND ALLOW FOR
INCREASING WINDS AT AREA TAF SITES WHERE GUSTS WILL APPROACH 35-40KT
THIS AFTERNOON. SOME LLWS CAN BE EXPECTED PRIOR TO SURFACE WINDS
INCREASING THIS MORNING. WINDS SHOULD DIMINISH QUICKLY AROUND SUNSET
AS WINDS ALOFT DECREASE AND GRADIENT RELAXES. HOHMANN
&&
.HYDROLOGY...
PRECIP IS INCREASING ACROSS E-CNTRL CA AS STRONG PACIFIC JET IS
TAPPING INTO PACIFIC MOISTURE. THE DEEPEST MOISTURE TAP IS EXPECTED
TO OCCUR THRU 18Z TODAY AS IT WORKS ITS WAY SOUTH FROM LASSEN
THRU THE TAHOE BASIN. MOST AREAS WILL REMAIN UNDER THE DEEPEST
MOISTURE CAPABLE OF PRODUCING UP TO 0.25 INCH RAINFALL PER HOUR
FOR LESS THAN 4 HOURS...RESULTING IN NEW PRECIP TOTALS UP TO 1
INCH ALONG AND JUST EAST OF THE SIERRA CREST...WITH LOCALLY
HEAVIER RAINFALL UP TO 1.5 INCH POSSIBLE. CREEKS AND STREAMS FROM
THE TAHOE BASIN NORTHWARD TO THE SUSAN AND PIT RIVER BASINS ARE
MOST LIKELY TO EXPERIENCE THE GREATEST RISES...ALTHOUGH THIS
ROUND OF PRECIP IS UNLIKELY TO PRODUCE SERIOUS FLOODING CONCERNS.
WILL KEEP THE SMALL STREAM FLOOD ADVISORY INTACT...ALTHOUGH THE
PRECIP AMOUNTS WILL BE SCALED DOWN A BIT TO THE VALUES LESSER
AMOUNTS OF PRECIP ARE EXPECTED IN ALPINE COUNTY ALTHOUGH THE WEST
FORK CARSON AT WOODFORDS IS STILL PROJECTED TO REACH MONITOR
STAGE. SNOW LEVELS WILL REMAIN ABOVE 8000 FEET TODAY.
THE NEXT SURGE OF MOISTURE ARRIVING BY LATE MONDAY THRU MON NIGHT
COULD POTENTIALLY CAUSE ADDITIONAL RISES ON CREEKS AND STREAMS...AND
SOME RIVER POINTS FROM THE TAHOE BASIN NORTHWARD TO THE SUSAN AND
PIT RIVER BASINS. THE LATEST GUIDANCE STILL CONTAINS SOME
UNCERTAINTY ON WHICH AREAS WILL RECEIVE THE MOST PRECIP...ALTHOUGH
THE CONSENSUS SEEMS TO BE TARGETING THE REGION EXTENDING FROM WRN
LASSEN COUNTY SOUTH TO NEAR I-80. IF THIS REGION GETS ANOTHER 2 OR
MORE INCHES WITH THIS SYSTEM ON TOP OF THE EXISTING SATURATED
GROUND...THE POTENTIAL FOR FLOODING WILL INCREASE. MJD
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM PDT THIS EVENING
FOR NVZ001-003-004.
LAKE WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR NVZ002.
CA...WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM PDT THIS EVENING
FOR CAZ073.
LAKE WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR CAZ072.
&&
HTTP://WEATHER.GOV/RENOHazardous weather outlook, May 3, 5:19 AM PST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
619 AM PDT SUN MAY 3 2009
CAZ070>073-NVZ001>005-041330-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
619 AM PDT SUN MAY 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A MILD WESTERLY FLOW WILL CONTINUE TO BRING GUSTY WINDS AND
PERIODS OF RAIN AND HIGH ELEVATION SNOW. THE PRECIPITATION AND
MELTING SNOW HAS RESULTED IN A RISE ON AREA RIVERS. SEE RIVER
STATEMENT /FGUS85 KREV RVSREV/ AND WIND ADVISORY /WWUS75 KREV
NPWREV/ FOR THE LATEST INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PERIODS OF RAIN AND HIGH ELEVATION SNOW WILL CONTINUE THROUGH
TUESDAY AS THE FAST STORM TRACK REMAINS OVER THE AREA. GUSTY
WINDS WILL DEVELOP AGAIN MONDAY AND TUESDAY AFTERNOONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE
NATIONAL WEATHER SERVICE.
HTTP://WEATHER.GOV/RENO
In the hours before
Local storm report, May 3, 10:58 AM PST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1158 AM PDT SUN MAY 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 AM HEAVY RAIN SATTLEY 39.62N 120.43W
05/03/2009 M2.24 INCH SIERRA CA TRAINED SPOTTER
36 HOUR RAINFALL TOTAL AS 10 AM.
1008 AM HEAVY RAIN 1 NE INCLINE VILLAGE 39.26N 119.94W
05/03/2009 M1.60 INCH WASHOE NV TRAINED SPOTTER
48 HOUR RAINFALL TOTAL AS OF 10 AM AT 6700 FEET. CURRENT
RAINFALL RATE OF 0.20 INCHES PER HOUR. SPOTTER REPORTED
THAT SMALL STREAMS AND CREEKS ARE STILL IN GOOD SHAPE IN
THE AREA.
1013 AM HEAVY RAIN SQUAW VALLEY 39.20N 120.22W
05/03/2009 M1.09 INCH PLACER CA MESONET
RAINFALL TOTAL AT SQUAW VALLEY BASE AT 6200 FEET SINCE
MIDNIGHT 5/3/09. 2-3 INCHES OF NEW SNOWFALL WAS REPORTED
AT 8200 FEET.
1023 AM HEAVY RAIN ALPINE MEADOWS 39.17N 120.22W
05/03/2009 M1.10 INCH PLACER CA MESONET
6 HOUR RAINFALL TOTAL AS OF 10 AM AT WARD CREEK SNOTEL.
1025 AM HEAVY RAIN TAHOE CITY 39.17N 120.14W
05/03/2009 M1.18 INCH PLACER CA MESONET
RAINFALL TOTAL SINCE MIDNIGHT AT 6217 FEET.
1032 AM HEAVY RAIN 4 E DONNER PEAK 39.31N 120.24W
05/03/2009 M0.93 INCH PLACER CA MESONET
RAINFALL TOTAL AT DONNER LAKE SENSOR SINCE MIDNIGHT AS OF
10 AM.
1054 AM HEAVY RAIN EMERALD BAY 38.96N 120.09W
05/03/2009 U0.00 INCH EL DORADO CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTS THAT A LARGE BOULDER IS
BLOCKING BOTH LANES ON STATE ROUTE 89 BY EMERALD BAY.
1111 AM HEAVY RAIN TAHOE CITY 39.17N 120.14W
05/03/2009 M0.66 INCH PLACER CA CO-OP OBSERVER
RAINFALL TOTAL SINCE MIDNIGHT AT THE U.S.C.G. STATION.
CURRENT RAINFALL RATE OF 0.13 INCHES PER HOUR WAS
REPORTED.
1158 AM FLOOD HOMEWOOD 39.08N 120.16W
05/03/2009 PLACER CA TRAINED SPOTTER
SPOTTER REPORTED SMALLER FEEDER STREAMS AND TRIBUTARIES
ARE OUT OF THEIR BANKS IN SOME AREAS ALONG WARD CREEK AND
BLACKWOOD CREEK. VERY MINOR FLOODING ON SOME STREETS WITH
NO DAMAGE AND VERY LIGHT DEBRIS. SPOTTER ALSO REPORTED
THAT THE MAIN CREEKS STILL HAD ROOM BEFORE THEY WOULD
COME OUT OF THEIR BANKS AND BE AN ISSUE.
&&
MCGUIRESpecial weather statement, May 3, 1:15 PM PST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
215 PM PDT SUN MAY 3 2009
CAZ070>073-NVZ001>005-041200-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...MARKLEEVILLE...
BRIDGEPORT...COLEVILLE...LEE VINING...MAMMOTH LAKES...HAWTHORNE...
YERINGTON...SMITH VALLEY...MINA...SCHURZ...GLENBROOK...
INCLINE VILLAGE...SPARKS...VERDI...GARDNERVILLE...FERNLEY...
FALLON...LOVELOCK...SILVER SPRINGS...NIXON...IMLAY...EMPIRE...
GERLACH
215 PM PDT SUN MAY 3 2009
...ANOTHER MOIST PACIFIC STORM TO AFFECT THE REGION MONDAY EVENING
INTO TUESDAY...
LOW PRESSURE OFF THE PACIFIC NORTHWEST COAST WILL PUSH A THIRD WAVE
OF DEEP SUBTROPICAL MOISTURE INTO THE AREA. THIS WILL BRING ANOTHER
ROUND OF MODERATE TO HEAVY PRECIPITATION TO THE SIERRA FROM THE
TAHOE BASIN NORTH.
PRECIPITATION AMOUNTS OF ONE AND A HALF INCHES ARE EXPECTED WITH
THIS NEXT SYSTEM JUST EAST OF THE CREST...WITH 2 INCHES OR MORE AT
THE SIERRA CREST. MUCH LIGHTER AMOUNTS ARE EXPECTED INTO WESTERN
NEVADA AS PRECIPITATION WILL TAPER OFF SHARPLY FROM THE CREST
EASTWARD.
SMALL STREAMS AND CREEKS IN THE SIERRA...ESPECIALLY ALONG THE WEST
AND NORTH SIDE OF THE LAKE TAHOE BASIN SAW MODERATE RISES AS A
RESULT OF THE PREVIOUS TWO SYSTEMS. INCREASES ALONG THESE STREAMS
AND CREEKS CAN BE EXPECTED AGAIN WITH THE NEXT WAVE OF
PRECIPITATION. STREAMS IN EASTERN PLUMAS AND SOUTHWEST LASSEN
COUNTIES WILL SEE INCREASES AS WELL. NO WIDESPREAD FLOODING IS
EXPECTED AT THIS TIME.
SNOW LEVELS WILL REMAIN AROUND 8000 FEET...THEN LOWER TO 7500 FEET
AS PRECIPITATION BEGINS TO TAPER OFF. SOME SNOW ACCUMULATION MONDAY
NIGHT COULD PRODUCE SLICK DRIVING CONDITIONS OVER THE HIGHEST SIERRA
PASSES SUCH AS THE MOUNT ROSE HIGHWAY.
WINDY CONDITIONS WILL CONTINUE TO AFFECT THE REGION THROUGH
TUESDAY...ESPECIALLY OVER THE SIERRA RIDGES AND WESTERN NEVADA
VALLEY LOCATIONS.
MCGUIRE
HTTP://WEATHER.GOV/RENO
Strong Wind, Greater Reno/Carson City/Minden Area
- When
- May 3, 2:40 PM PST to 3:40 PM PST
- Where
- Greater Reno/Carson City/Minden Area forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
The Nevada Dept. of Transportation (NDOT) weather sensor in Washoe Valley recorded a wind gust of 69 mph. Additional wind gusts of 60 mph or greater were recorded at the site from 340 pm PDT through 440 pm PDT. The Galena RAWS recorded a wind gust of 51 knots (59 mph).
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, May 3 to 4, 20091 death · 1 injured · $8.1 million · EF1 · 58 events
- Flooding in Alaska, May 3 to 14, 2009$3.3 million · 7 events
- Tornado and Flash Flooding in Texas, May 3, 2009$296,000 · EF1 · 19 events
- Damaging Winds and Lightning Strikes in Georgia, May 3, 2009$653,000 · 56 kt wind · 24 events
- Tornadoes and Flash Flooding in Alabama, May 3, 2009$105,000 · EF1 · 13 events
- Flood in Alaska, May 3 to 4, 2009$400,000 · 1 event
- Tornado and Hail in Louisiana, May 3, 2009$123,000 · EF0 · 9 events
- Tornado and Damaging Wind in North Carolina, May 3, 2009$103,000 · EF0 · 2 events
- Damaging Winds in Alabama, May 3, 2009$80,000 · 61 kt wind · 6 events
- Flash Flooding and Flooding in Kentucky, May 3 to 4, 2009$17,000 · 32 events
- Flooding in Illinois, May 3 to 30, 2009$50,000 · 2 events
- Flooding in Indiana, May 3 to 30, 2009$50,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183362.